Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 80, NWS Tucson, AZ

August 6, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 6, 2008, 3:20 PM MST for Pima County, Arizona. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2008, 3:20 PM MST (22:20 UTC)
Expired
Aug 6, 2008, 4:00 PM MST
In force
40 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 21 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:45 PM MSTTSTM WND DMG10 E Tucson, AZ2 LARGE TREE LIMBS DOWN...4-5 FEET LONG ABOUT 6 INCHES IN DIAMETER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 062220
SVRTWC
AZC019-062300-
/O.NEW.KTWC.SV.W.0080.080806T2220Z-080806T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
320 PM MST WED AUG 6 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 400 PM MST

* AT 311 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SAGUARO NATIONAL PARK EAST TO 
  NEAR VAIL AND EASTWARD ALONG INTERSTATE 10 TO THE COUNTY LINE. 
  MOVEMENT WAS TO THE WEST AND NORTHWEST AT 5 TO 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RITA RANCH BY 335 PM MST...
  EASTERN TUCSON BY 340 PM MST...

LAT...LON 3227 11057 3204 11046 3190 11046 3184 11052
      3196 11096 3228 11090
TIME...MOT...LOC 2218Z 107DEG 5KT 3221 11072 3203 11073
          3195 11047

$$

MEYER
2 follow-up statements
000 
WWUS55 KTWC 062243
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST WED AUG 6 2008

AZC019-062300-
/O.CON.KTWC.SV.W.0080.000000T0000Z-080806T2300Z/
PIMA AZ-
341 PM MST WED AUG 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED FROM FAR EASTERN TUCSON SOUTHWARD TOWARD INTERSTATE 10 
AND EASTWARD TO THE COUNTY LINE. MOVEMENT WAS TO THE WEST AND 
NORTHWEST AT 5 TO 10 MPH.

LAT...LON 3227 11057 3204 11046 3190 11046 3184 11052
      3196 11096 3228 11090
TIME...MOT...LOC 2241Z 107DEG 5KT 3223 11080 3205 11081
          3197 11055

$$

MEYER
000 
WWUS55 KTWC 062301
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST WED AUG 6 2008

AZC019-062310-
/O.EXP.KTWC.SV.W.0080.000000T0000Z-080806T2300Z/
PIMA AZ-
400 PM MST WED AUG 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...

AT 4 PM MST THE THUNDERSTORMS ACROSS EAST CENTRAL PIMA COUNTY HAD 
WEAKENED TO BELOW SEVERE LEVELS. STORMS WILL CONTINUE TO MOVE 
THROUGH THE TUCSON AREA THIS AFTERNOON AND COULD GENERATE GUSTY 
WINDS TO 45 MPH AND SMALL HAIL AS WELL AS LOCALLY HEAVY RAIN.

LAT...LON 3227 11057 3204 11046 3190 11046 3184 11052
      3196 11096 3228 11090
TIME...MOT...LOC 2300Z 107DEG 5KT 3224 11083 3206 11084
          3198 11058

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:30 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST WED AUG 6 2008

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A
DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK.

&&

.DISCUSSION...LOTS OF ACTION LAST NIGHT WITH WIDESPREAD
PRECIPITATION...BUT THIS MORNINGS 12Z KTUS SOUNDING IS NOT QUITE AS
WORKED OVER AS WAS SHOWN AFTER OUR LAST EVENT SUNDAY. STARTING TO
SHOW A BIT MORE SHEAR WITH EASTERLY COMPONENT TO FLOW KICKING IN AT
MOST LEVELS NOW. PRECIPITABLE WATER HAS LOST A BIT...DOWN TO
1.62...AND PROBABLY WILL DRY MORE AS WE SEE DRIER AIR UPSTREAM IN
BOTH NEW MEXICO AND CHIHUAHUA PUSHING INTO EASTERN AREAS THIS
MORNING. EPZ WAS ACTUALLY JUST UNDER AN INCH. COMBINED WITH SLOWER
DEVELOPMENT DUE TO RECOVERING BOUNDARY LAYER ISSUES...EXPECT LESS
COVERAGE FOR VALLEY LOCATIONS TODAY BUT THE POTENTIAL FOR SEVERE IS
UP A BIT. COULD HAVE SOME POTENTIAL ENERGY TO TAP INTO TONIGHT JUST
AFTER SUNSET...COVERAGE SHOULD CREEP BACK TOWARD THE SCATTERED RANGE
BEFORE SOME DEBRIS OVERNIGHT.

INVERTED TROUGH COMES INTO THE PICTURE BY FRIDAY WITH SECONDARY
IMPULSE ROTATING IN FROM THE EAST AHEAD OF THIS THURSDAY NIGHT. RAMP
UP AGAIN BY THURSDAY NIGHT (POSSIBLY AS EARLY AS LATE THURSDAY
AFTERNOON) CARRYING INTO WHAT WILL PROBABLY BE A STRONG CONVECTIVE
WEEKEND WITH PLENTY OF MOISTURE AND FAVORABLE UPPER LEVEL CONDITIONS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 6, 2:35 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST WED AUG 6 2008

AZZ019-029>035-070700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
235 PM MST WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THUNDERSTORM COVERAGE WILL NOT BE AS WIDESPREAD AS
THURSDAY EVENING...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGH EARLY THIS EVENING...AND MOVE WEST AT ABOUT 10 TO 15 MPH.
SLIGHTLY DRIER AIR HAS MOVED INTO THE REGION...WHICH COMBINED WITH
THE SLIGHTLY FASTER STORM MOTIONS...WILL CAUSE A COUPLE OF THESE
STORMS TO BECOME SEVERE...WITH HAIL UP TO PENNY SIZE AND WIND
GUSTS OF 60 MPH. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
ALSO POSSIBLE...ALTHOUGH THE FASTER STORM MOTIONS AND THE SLIGHTLY
DRIER AIRMASS SHOULD KEEP HEAVY RAINFALL COVERAGE RATHER LIMITED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE WEST FROM TEXAS AND
THE GULF OF MEXICO FOR THE NEXT SEVERAL DAYS. THESE DISTURBANCES
WILL TEND TO ENHANCE THUNDERSTORM COVERAGE AND INTENSITY STARTING
LATE THURSDAY AFTERNOON...AND COULD CAUSE SOME STORMS TO LINGER OR
REDEVELOP LATE AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 6, 2:17 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
217 PM MST WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     ORACLE                  32.62N 110.78W
08/06/2008                   PINAL              AZ   LAW ENFORCEMENT

            POWER LINES DOWNED BY HIGH WINDS

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:13 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz62 min
Aug 5, 5:33 PM MSTAreal Flood AdvisoryTWCPima117 min
Aug 5, 5:38 PM MSTAreal Flood AdvisoryTWCCochise, Graham112 min
Aug 5, 5:56 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz64 min
Aug 5, 6:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 5, 6:31 PM MSTAreal Flood AdvisoryTWCPima119 min
Aug 5, 7:10 PM MSTSevere Thunderstorm WarningTWCPima65 min
Aug 5, 7:23 PM MSTFlash Flood WarningTWCPima112 min
Aug 5, 7:52 PM MSTAreal Flood AdvisoryTWCPinal113 min
Aug 6, 2:05 PM MSTSevere Thunderstorm WarningTWCPinal25 min
Aug 6, 4:14 PM MSTAreal Flood AdvisoryTWCPima61 min
Aug 6, 4:52 PM MSTSevere Thunderstorm WarningTWCSanta Cruz53 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.